Nebraska, 2024

Flash Flooding and Damaging Wind in Nebraska, May 30 to 31, 2024

May 30 to 31, 2024 · NWS OAX · 11 events in 7 counties and zones

Upper-level troughing was noted over the northern Rockies via upper-air analysis the morning of the 30th. This disturbance slowly tracked east across the northern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$360,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Upper-level troughing was noted over the northern Rockies via upper-air analysis the morning of the 30th. This disturbance slowly tracked east across the northern Plains. Associated with this upper-level disturbance, a weakening cold front dove southeast across the northern Plains, stalling out across eastern Nebraska and northwest Iowa by the morning of the 31st. Along and ahead of this front, scattered showers and thunderstorms developed across eastern Nebraska the afternoon of the 30th. While largely remaining below severe limits, a downburst did result in damage to a warehouse in Lincoln that afternoon. More widespread thunderstorms developed along the stalled frontal boundary the afternoon of the 31st, with numerous reports of funnel clouds across northeast Nebraska. Due to the heavy rain and slow-moving nature of these storms, there were a couple instances of flash flooding as well. These flash floods were north of US Highway 30 and west of US Highway 77.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:12 PM CST, 1 minute earlier. Its key messages:

  • Scattered strong thunderstorms will be possible through the evening. Locally heavy rains are the main hazard, with a small 5-10% probability of damaging winds or large hail.
  • A chance of non severe thunderstorms Friday into Friday night.
  • Another round of thunderstorms Sunday into Sunday night, which could be strong. And yet another round of stronger storms Tuesday.
Area forecast discussion, May 30, 2:12 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
312 PM CDT Thu May 30 2024

.KEY MESSAGES...

- Scattered strong thunderstorms will be possible through the
  evening. Locally heavy rains are the main hazard, with a small
  5-10% probability of damaging winds or large hail.

- A chance of non severe thunderstorms Friday into Friday
  night.

- Another round of thunderstorms Sunday into Sunday night, which
  could be strong. And yet another round of stronger storms
  Tuesday.

&&

.DISCUSSION...
Issued at 312 PM CDT Thu May 30 2024

A line of thunderstorms has developed along a line from Sioux
City southward to Beatrice, moving slowly east. These are
likely in response to what remains of a couple of MCVs combined
with the upper trough remaining in region. 0-6km bulk shear
remains on the lower side at 25 to 35 knots today, with MUCAPE
1000-2000 J/kg. This is all developing within a moist PW axis
of 1 to 1.5 inches. It seems the primary concern will be
localized flooding with these storms as they appear to be robust
rain producers with a southwest to northeast storm train
occurring. This cluster will continue to move slowly eastward
through the evening and have fairly high 60-80% Pops as it
pushes into southwest IA.

Meanwhile, the frontal boundary to our west between Ainsworth
and and Oneill with storms going up along it. Models time this
into northeast NE by 6-7 pm, and continue a storm chance along
the boundary mostly in northeast NE north of a line from
Columbus to Onawa. And across southeast NE, behind this initial
surge or rain, there may not be much behind it overnight.

For Friday, We'll have a continue chance of showers and
thunderstorms that lingers into Friday night. The severe
weather threat seems low during this time with SPC keeping just
general thunderstorms forecast. High temperatures Friday should
only reach the lower 70s.

Saturday during the day should be a beautiful day with highs in
the upper 70s to lower 80s. Another quick moving wave could
bring additional thunderstorms to the area Saturday night,
which could linger into Sunday morning. Another short wave
moving through the region could bring additional Thunderstorms
Sunday night that lingers into early Monday morning. SPC has a
15% probability for severe storms to our north, but the CSU
machine learning models would indicate a higher probability for
severe weather into our area. High temperatures both Sunday and
Monday in the lower to middle 80s.

There is another pretty strong system coming into the area
Tuesday which could bring more thunderstorms into the area,
which could be on the strong side.

Forecast confidence by Wednesday and Thursday next week is
pretty low as the ECMWF has a strong closed low over the Mid
Missouri Valley while the GFS has a ridge. NBM has a chance of
rain on Wednesday but dry on Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1242 PM CDT Thu May 30 2024

Fairly busy TAF set with showers and storms early in the TAF
period, then transitioning to MVFR and possibly IFR at KLNK/KOMA
10-14z. Initial push of showers seems to be moving past KOFK at
TAF issuance, but becoming more widespread in the vicinity of
KLNK. Thunderstorms will be possible at KLNK 19-22z, and KOMA
21-01z, and KOFK 01-03z. Beyond that, confidence just isn't
there to put precipitation in the forecast this far out.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Darrah
AVIATION...DeWald
Hazardous weather outlook, May 30, 11:41 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1241 PM CDT Thu May 30 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1241 PM CDT Thu May 30 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across the area through
tonight. A storm or two could be stronger with large hail and
damaging winds, along with locally heavy rainfall through this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected primarily across southeast
Nebraska and western Iowa on Friday afternoon and evening. Strong
to potentially severe thunderstorms will be possible Sunday
evening and night across the area, primarily north of Interstate
80. Another round of strong thunderstorms is possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expedted.

The radar

The Omaha radar (KOAX), 53 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
May 30, 2:13 PM CST
Where
Lancaster County, 1.45 mi ESE of Arbor
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.896, -96.643

The office received a public report of damage to a warehouse building roof and sign.

Flash Flood, Antelope

When
May 31, 12:15 AM CST to 3:15 AM CST
Where
Antelope County, 5.18 mi NE of Clearwater to 5.89 mi N of Tilden
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.227, -98.115

Law enforcement reported water over several county roads within Antelope County.

Funnel Cloud, Platte

When
May 31, 12:46 PM CST
Where
Platte County, 2 mi NW of Platte Center
Reported by
Emergency Manager
Coordinates
41.550, -97.527

Emergency management reported a funnel cloud northwest of Platte Center.

Funnel Cloud, Pierce

When
May 31, 1:30 PM CST
Where
Pierce County, 5.78 mi ESE of Mc Lean
Reported by
Public
Coordinates
42.350, -97.370

The office received a public report of a funnel cloud that had been observed for 5 minutes before dissipating.

Funnel Cloud, Pierce

When
May 31, 1:41 PM CST
Where
Pierce County, 6 mi NNE of Pierce
Reported by
Fire Department/Rescue
Coordinates
42.280, -97.485

A funnel cloud was reported by the Randolph Fire Chief.

Funnel Cloud, Stanton

When
May 31, 1:46 PM CST
Where
Stanton County, 12.84 mi SE of Stanton
Reported by
Emergency Manager
Coordinates
41.799, -97.084

The Stanton County Emergency Manager reported a couple of funnel clouds.

Funnel Cloud, Pierce

When
May 31, 1:51 PM CST
Where
Pierce County, 5 mi SSE of Mc Lean
Reported by
Social Media
Coordinates
42.303, -97.442

The office received a photo of a funnel cloud taken by the public.

Funnel Cloud, Wayne

When
May 31, 2:06 PM CST
Where
Wayne County, 4.65 mi WNW of Sholes
Reported by
911 Call Center
Coordinates
42.350, -97.367

The office received a report of a funnel cloud from the Cedar County 911 Call Center.

Flash Flood, Stanton

When
May 31, 2:30 PM CST to 5:00 PM CST
Where
Stanton County, 6.48 mi SSW of Pilger to 12.46 mi SE of Pilger
Cause
Heavy Rain
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
41.934, -97.100

Emergency management reported water over Highway 15 1 miles south of Highway 32. The depth of the water was unknown at the time of this report. Later in the afternoon, water and debris were reported to be flowing over several roads in this area.

Flash Flood, Platte

When
May 31, 5:00 PM CST to 9:00 PM CST
Where
Platte County, 5.97 mi E of Creston to 6.79 mi SSW of Creston
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$200,000
Reported by
Public
Coordinates
41.706, -97.254

The office received a public report of water and debris flowing over Monastery Road in northeast Platte County. About an hour after this report, the office received another public report that a bridge near Monroe was closed due to water flowing over the top of it and over the hood of a full-sized pickup truck.

Flash Flood, Colfax

When
May 31, 5:15 PM CST to 8:00 PM CST
Where
Colfax County, 1.35 mi WNW of Leigh to 1.61 mi N of Leigh
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Public
Coordinates
41.709, -97.253

This is a continuation of the flash flood that occurred in Platte County. The office received a report from the public that county roads in far northwest Colfax County were impassable due to water. 6 inches of rain had already fallen with rain continuing at the time of the report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181304, 1181305, 1181307, 1181308, 1181312, 1181313, 1181314, 1181315, 1181316, 1181323, 1181319.